Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Duluth, MN

July 3, 2019Aitkin County, Minnesota

NWS Duluth, MN issued this special weather statement at Jul 3, 2019, 10:10 PM CDT for Aitkin County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 10:10 PM CDT (03:10 UTC)
Expired
Jul 3, 2019, 10:30 PM CDT
In force
20 min
Issued by
NWS Duluth, MN

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 87 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS83 KDLH 040310
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
1010 PM CDT Wed Jul 3 2019

MNZ036-037-040330-
Carlton/South St. Louis-South Aitkin-
1010 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND
SOUTHWESTERN CARLTON COUNTIES...

At 1010 PM CDT, a strong thunderstorm was 10 miles north of McGrath, 
or 24 miles east of Mille Lacs Lake, moving north at 15 mph.

Wind gusts up to 35 mph, pea size hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
McGregor, Automba, Lawler, Dads Corner, Arthyde, and Ronald. 

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4629 9340 4662 9329 4656 9295 4642 9304
      4642 9305 4639 9305 4624 9314
TIME...MOT...LOC 0309Z 196DEG 17KT 4638 9319 

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:58 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 6:58 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
658 PM CDT Wed Jul 3 2019

.UPDATE...
Issued at 658 PM CDT Wed Jul 3 2019

Updated for the 00Z aviation discussion.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 357 PM CDT Wed Jul 3 2019

A quasi-stationary front is draped from northern Minnesota into
South Dakota. Day time heating combined with a weak shortwave
could develop a few showers and thunderstorms across north central
Minnesota. The thunderstorm activity that developed across the
Minnesota Arrowhead was a result of the Lake Breeze interacting
with a decaying MCV. Expect the activity across the Arrowhead to
decrease this evening as daytime heating ceases and the Lake
Breeze retreats. Confidence overall in the forecast late this
afternoon into the evening is low because models are all over to
place. This is to be expected with such weak forcing. A few
stronger storms are not out of the question this evening that
could produce gusty winds and small hail.

The focus shifts to the west for late tonight through much of
Thursday. A stronger shortwave will lift across the Northern
Plains late tonight and through much of the Upper Midwest by
Thursday evening. This will get the quasi-stationary front moving
as a cold front. The front will slide eastward through the eastern
Dakotas and much of Minnesota. High resolution forecast guidance
develops an MCS over this area and ejects it eastward into
Minnesota and through much of the Northland. If this can hold
together there will be a threat of stronger storms. Mainly expect
damaging winds gusts as the primary threat late tonight into early
Thursday as highlighted by SPCs latest Day 1 and Day 2 Outlook.
High res guidance suggests that the MCS may weaken Thursday
morning, but keep conditions wet especially across northeast
Minnesota. Precipitation chances increase during the afternoon
across northwest Wisconsin during the afternoon as the cold front
slides into eastern portions of Minnesota. The thunderstorm
redevelopment during the afternoon is less clear as earlier
convection and associated boundaries will greatly impact any new
or redevelopment during the afternoon and evening. Folks will want
to stay tuned to the forecast if they have any outdoor plans for
tomorrow evening. Temperatures will be cooler on Independence Day
compared to today with more cloud cover over the region. Highs
range from the upper 70s across much of northeast Minnesota to the
low 80s over much of northwest Wisconsin.

.LONG TERM...(Thursday night through Wednesday)
Issued at 357 PM CDT Wed Jul 3 2019

A west southwest flow aloft will affect the area Thursday night and
Friday before becoming a bit zonal through Saturday night. In this
regime, short waves will move past the forecast area. Upper level
support from the exit region from an upper jet moving along the
international border will help generate some showers and
thunderstorms Thursday night and Friday. Some of the storms may be
strong in northwest Wisconsin with MUCAPE to near 3000 J/kg in the
evening. Lapse rates are not very steep, and a capping inversion
will be in place, so main hazard would be gutsy winds and heavy
downpours. Some showers and storms may be lingering Friday over the
southern half of the region as influence from the departing upper
jet is still being felt. One more jetlet works across northwest
Wisconsin Friday night with some upper level divergence supporting
the potential for additional showers and storms. The thermodynamic
profile weakens Friday night and storms will be weaker. A drying
trend is also occurring with high pressure building southward across
the area. The high will be over the region Saturday.

A short wave trof will move quickly past the area Saturday night.
The best forcing will be focused from the Brainerd Lakes east to the
Hinckley/Pine City areas overnight, and have some pops to account
for this feature. Another small chance of showers arrives Sunday
afternoon as another upper level wave clips the area. A stronger
short wave arrives in western Minnesota late Sunday night after a
quiet Sunday evening. Some showers and isolated thunderstorms are
forecast for the western two thirds of the region. The western
Minnesota trof moves through the area Monday and is quickly followed
by a pair of short waves that will affect the region through
Tuesday. This presents the best opportunity for showers and storms
Monday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed Jul 3 2019

VFR conditions as of issuance time with isolated thunderstorms
over northern MN. A stalled front draped across northern MN to
serve as a focus for additional shower and thunderstorms activity
that is expected to spread across the area from the west sometime
after 06z tonight. Have put in an initial first guess at this
activity, but confidence is low in timing, but expect a 2 to 4
hour period of showers and thunderstorms with MVFR to possible IFR
ceilings and/or visibilities sometime in the 06z to 15z time
range. Patchy fog is also possible, but is going to depend on the
location of the storms, so have left out for now. Outside of
thunderstorms, expect winds to be light and somewhat variable
through the TAF period.

&&

.MARINE...
Issued at 357 PM CDT Wed Jul 3 2019

Winds will be variable in direction and less than 10 knots through
Friday. The exception will be at the western end of the lake where a
northeast wind will occur through tonight, and also less than 10
knots. Periodic thunderstorms will affect the near shore waters this
afternoon through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  75  62  78 /  50  70  30  20
INL  59  76  55  78 /  50  50  10  10
BRD  67  80  65  78 /  60  60  40  40
HYR  65  82  63  80 /  30  70  30  30
ASX  61  80  61  77 /  20  70  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...WL
LONG TERM...GSF
AVIATION...LE
MARINE...GSF
Hazardous weather outlook, Jul 3, 3:56 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
356 PM CDT Wed Jul 3 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
356 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across the Minnesota Arrowhead and
north central Minnesota into this evening. A few stronger storms
are possible which could bring small hail and gusty winds.

Late tonight much of northeast Minnesota has a better chance of
thunderstorms. Strong to severe storms are possible with the main
threats of damaging wind gusts, hail, frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be ongoing across much of northeast Minnesota
Thursday morning and spread into northwest Wisconsin. Strong to
severe storms are possible with the main threats of damaging wind
gusts, hail, frequent lightning and locally heavy rainfall.
Thunderstorm redevelopment is possible during the afternoon.
Strong storms cannot be ruled out the the main threats of hail,
gusty winds, frequent lightning and heavy rainfall.

Isolated storms are possible Thursday night through Friday night,
and then periodically through Tuesday. Strong storms are possible
Thursday evening in northwest Wisconsin with gusty winds, small hail
and brief heavy rains the main hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight and on Independence Day.

LSZ121-140>148-042100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
356 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across western Lake Superior. Gusty
winds and heavy rain may occur with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances of thunderstorms across western Lake Superior on
Thursday. Strong to severe storms are possible with the threats of
strong wind gusts and small hail across western Lake Superior on
Thursday.

Thunderstorms are possible Friday, and then Sunday night through
Tuesday.

GSF/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 3, 5:06 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
506 PM CDT Wed Jul 3 2019

MNZ010-032230-
Koochiching-
506 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 505 PM CDT, a strong thunderstorm was near International Falls,
moving northeast at 10 mph.

Wind gusts up to 35 mph, half inch hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
International Falls, Rainy Lake West, Ranier, Island View, and
Ericksburg.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4864 9320 4862 9318 4863 9309 4853 9309
      4843 9326 4854 9347 4861 9341 4860 9337
      4863 9334 4864 9325
TIME...MOT...LOC 2205Z 218DEG 14KT 4855 9330

LE
Special weather statement, Jul 3, 7:25 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
725 PM CDT Wed Jul 3 2019

MNZ010-040100-
Koochiching-
725 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 725 PM CDT, a strong thunderstorm was 7 miles northeast of
Littlefork, or 9 miles south of International Falls, moving
northeast at 20 mph.

Wind gusts up to 35 mph, pea size hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
International Falls, Littlefork, Rainy Lake West, Ranier, Island
View, and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4864 9320 4862 9318 4863 9310 4860 9309
      4851 9309 4832 9343 4840 9358 4854 9348
      4855 9346 4859 9344 4861 9341 4860 9337
      4863 9334 4864 9325
TIME...MOT...LOC 0024Z 217DEG 16KT 4845 9341

LE
Special weather statement, Jul 3, 8:18 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
818 PM CDT Wed Jul 3 2019

MNZ034-040145-
Crow Wing-
818 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CROW WING COUNTY...

At 818 PM CDT, a strong thunderstorm was over South Long Lake, near
Brainerd, moving north at 10 mph.  Another storm was near Erskin
Lake, also moving north at 10 mph.

Wind gusts up to 35 mph, pea size hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Brainerd, Garrison, South Long Lake, Upper South Long Lake, Bay Lake,
Camp Lake, Riverton, Woodrow, Pine Center, Legionville, Shephard, and
Erskin Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4646 9382 4616 9383 4616 9411 4645 9422
TIME...MOT...LOC 0117Z 182DEG 10KT 4629 9410

LE
Special weather statement, Jul 3, 9:29 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
929 PM CDT Wed Jul 3 2019

MNZ034-040300-
Crow Wing-
929 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CROW WING COUNTY...

At 929 PM CDT, a strong thunderstorm was over Upper South Long Lake,
or 7 miles southeast of Brainerd, moving north at 15 mph.

Wind gusts up to 35 mph, pea size hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Brainerd, Crosby, Ironton, Deerwood, Garrison, Upper South Long Lake,
South Long Lake, Merrifield, Bay Lake, Camp Lake, Riverton, Trommald,
Woodrow, Legionville, and Cuyuna Country State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4623 9381 4623 9418 4649 9421 4649 9382
TIME...MOT...LOC 0229Z 180DEG 11KT 4631 9406

LE
Special weather statement, Jul 3, 10:08 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1008 PM CDT Wed Jul 3 2019

MNZ035-036-040330-
Northern Aitkin-South Aitkin-
1008 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN COUNTY...

At 1008 PM CDT, a strong thunderstorm was over Aitkin, or 13 miles
north of Mille Lacs Lake, moving north at 15 mph.

Wind gusts up to 35 mph, half inch hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Aitkin, Cedar Lake, Glen, Kimberly, Hassman, Rossburg, Pine Knoll,
Ripple Lake, and Glory.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4659 9381 4659 9378 4666 9377 4661 9335
      4640 9351 4644 9381
TIME...MOT...LOC 0307Z 193DEG 13KT 4651 9372

LE
Special weather statement, Jul 3, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1010 PM CDT Wed Jul 3 2019

MNZ036-037-040330-
Carlton/South St. Louis-South Aitkin-
1010 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND
SOUTHWESTERN CARLTON COUNTIES...

At 1010 PM CDT, a strong thunderstorm was 10 miles north of McGrath,
or 24 miles east of Mille Lacs Lake, moving north at 15 mph.

Wind gusts up to 35 mph, pea size hail, and occasional
cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
McGregor, Automba, Lawler, Dads Corner, Arthyde, and Ronald.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4629 9340 4662 9329 4656 9295 4642 9304
      4642 9305 4639 9305 4624 9314
TIME...MOT...LOC 0309Z 196DEG 17KT 4638 9319

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:25 PM CDTSpecial Weather StatementDLHKoochiching35 min
Jul 3, 8:18 PM CDTSpecial Weather StatementDLHCrow Wing27 min
Jul 3, 9:29 PM CDTSpecial Weather StatementDLHCrow Wing31 min
Jul 3, 10:08 PM CDTSpecial Weather StatementDLHAitkin22 min
Jul 3, 10:37 PM CDTSpecial Weather StatementDLHAitkin8 min
Jul 3, 10:49 PM CDTSpecial Weather StatementDLHAitkin11 min
Jul 3, 11:12 PM CDTSpecial Weather StatementDLHAitkin18 min
Jul 3, 11:16 PM CDTSpecial Weather StatementDLHCarlton14 min
Jul 4, 11:34 AM CDTSpecial Marine WarningDLH42 min
Jul 4, 1:31 PM CDTFlash Flood WatchDLHCarlton, Pine, Saint Louis5 hr
Jul 4, 4:09 PM CDTSpecial Weather StatementDLHCook36 min
Jul 4, 4:24 PM CDTSpecial Weather StatementDLHCook21 min
Jul 4, 5:31 PM CDTSpecial Weather StatementDLHLake29 min
Jul 4, 6:03 PM CDTSpecial Weather StatementDLHLake27 min
Jul 4, 6:47 PM CDTSpecial Weather StatementDLHLake28 min
Jul 4, 1:15 PM CDTFlash Flood WarningDLHBayfield3 hr
Jul 4, 1:55 PM CDTFlash Flood WarningDLHAshland, Bayfield3 hr
Jul 4, 2:39 PM CDTSpecial Weather StatementDLHBurnett36 min
Jul 4, 2:52 PM CDTSpecial Weather StatementDLHSawyer23 min
Jul 4, 3:08 PM CDTSpecial Weather StatementDLHSawyer37 min
Jul 4, 3:15 PM CDTFlash Flood WarningDLHBayfield, Burnett, Douglas, Washburn3 hr
Jul 4, 3:32 PM CDTSpecial Weather StatementDLHAshland13 min
Jul 4, 3:49 PM CDTSpecial Weather StatementDLHAshland11 min
Jul 4, 3:58 PM CDTFlash Flood WarningDLHBayfield, Burnett, Douglas, Washburn3 hr
Jul 4, 4:12 PM CDTSpecial Weather StatementDLHWashburn33 min
Jul 4, 4:58 PM CDTAreal Flood AdvisoryDLHAshland3 hr
Jul 4, 6:04 PM CDTSpecial Weather StatementDLHPrice26 min
Jul 4, 6:19 PM CDTSevere Thunderstorm WarningDLHPrice41 min
Jul 4, 6:50 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer25 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.